Monadic Bounded Algebras

Galym Akishev, Robert Goldblatt

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

We introduce the equational notion of a monadic bounded algebra (MBA), intended to capture algebraic properties of bounded quantification. The variety of all MBA's is shown to be generated by certain algebras of two-valued propositional functions that correspond to models of monadic free logic with an existence predicate. Every MBA is a subdirect product of such functional algebras, a fact that can be seen as an algebraic counterpart to semantic completeness for monadic free logic. The analysis involves the representation of MBA's as powerset algebras of certain directed graphs with a set of "marked" points. It is shown that there are only countably many varieties of MBA's, all are generated by their finite members, and all have finite equational axiomatisations classifying them into fourteen kinds of variety. The universal theory of each variety is decidable. Finitely generated MBA's are shown to be finite, with the free algebra on r generators having exactly, elements. An explicit procedure is given for constructing this freely generated algebra as the powerset algebra of a certain marked graph determined by the number r.

Original languageEnglish
Pages (from-to)1-40
Number of pages40
JournalStudia Logica
Volume96
Issue number1
DOIs
Publication statusPublished - Aug 9 2010

Keywords

  • atom
  • basic quantifier/algebra
  • bounded existential quantifier
  • bounded graph
  • bounded morphism
  • complex algebra
  • finitely-generated
  • free algebra
  • free logic
  • functional algebra
  • model
  • monadic algebra
  • point-generated
  • semantically complete logic
  • simple algebra
  • special algebra
  • variety
  • virtual ideal

ASJC Scopus subject areas

  • Logic
  • History and Philosophy of Science

Fingerprint Dive into the research topics of 'Monadic Bounded Algebras'. Together they form a unique fingerprint.

  • Cite this

    Akishev, G., & Goldblatt, R. (2010). Monadic Bounded Algebras. Studia Logica, 96(1), 1-40. https://doi.org/10.1007/s11225-010-9269-z